Over-the-counter anti-inflammatory drugs are the most important and available painkillers in the arthritis patient's arsenal. They make life bearable, and many patients use them for years without trouble. But it's important to know the potentially serious side effects that can come with overuse.
Ulcers and stomach problems
It is estimated that more than 100,000 Americans are hospitalized each year from ulcers and gastrointestinal bleeding linked to the use of nonsteroidal anti-inflammatory drugs (NSAIDs), according to the American College of Gastroenterology. Even more alarming, between 15,000 and 20,000 Americans die each year from the same cause. The over-the-counter NSAID list includes aspirin, ibuprofen (Advil, Motrin), and naproxen (Aleve), but they also come in prescription form.
More than 14 million arthritis patients take NSAIDs on a regular basis, and up to 60% will suffer from related gastrointestinal side effects.
The risk to the heart and kidney
Use of NSAIDs can increase your blood pressure by reducing the flow of blood through the kidneys and slowing them down. When your kidneys are not working well, sodium builds up in your bloodstream, which can raise blood pressure. At the same time, your kidneys are being damaged and are at risk for failure. Some anti-inflammatories have also been linked to an increased risk of heart attack and stroke, which is why the popular arthritis drug, Vioxx, was removed from the market.
The risk of side effects is linked in part to the size and frequency of the dose, says David Pisetsky, MD, professor of medicine in the division of rheumatology and immunology at Duke University, which makes arthritis patients prime targets. Dr. Pisestky advises patients to take the drugs when needed, but not on a continual basis.
Doctors don't get the full picture
NSAID use is often underreported by patients because they regard the drugs as everyday medicine, but chronic use needs to be monitored by your doctor.
"You should have some blood work done before you start the medication if you're going to be taking it on a regular basis," says Sharon Kolasinski, MD, interim director of the rheumatology division at the University of Pennsylvania. "At least once a year, have it checked again to make sure there aren't any problems."
Keeping the risks in perspective
"For people with preexisting medical problems, like congestive heart failure or renal insufficiency, these drugs are more likely to cause side effects," says Dr. Kolasinski. "But those are the exceptions. By and large most people taking nonsteroidals have no side effects. But what people worry about nowadays is: The longer I take it, am I more likely to have a heart attack, a stroke . And of course there is some data to suggest that there can be a risk. The risk is small but the risk is not zero."
Dr. Kolasinski also emphasizes the importance of taking care of yourself. "Reduce all your risk factors for cardiovascular disease. Maintain a good weight, regular exercise, control of blood pressure and diabetes. You're much safer using these drugs if you're generally taking good care of yourself."